Vermont, 2021Winter Weather in Vermont, February 16, 2021
February 16, 2021 · NWS BTV · 16 events in 16 counties and zones
A cross country storm system, responsible for heavy snows in Seattle, snow, ice and report cold in the southern Plains and the Tennessee valley moved into New England during the overnight hours of February 15-16th. Snow overspread Vermont around midnight on the 16th, mixing with sleet and freezing rain before sunrise and ending by mid-morning.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cross country storm system, responsible for heavy snows in Seattle, snow, ice and report cold in the southern Plains and the Tennessee valley moved into New England during the overnight hours of February 15-16th.
Snow overspread Vermont around midnight on the 16th, mixing with sleet and freezing rain before sunrise and ending by mid-morning. Combined snow and sleet accumulations were generally 3 to 6 inches with minimal icing from freezing rain. However, many roads were treacherous due to the wintry mix and many schools cancelled classes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 15, 9:41 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 15, 9:41 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
941 PM EST Mon Feb 15 2021
.SYNOPSIS...
Late tonight into Tuesday much of the area will pick up 6 to 12
inches of snow with some sleet and freezing rain mixing in
across southern and central Vermont Tuesday morning. Difficult
travel conditions are expected due to the heavy snow and wintry
mix. The precipitation tapers off Tuesday night with high
pressure building in for Wednesday and Thursday. This will bring
dry weather to the area along with below normal temperatures.
Another low pressure system will move into the region Thursday
night and Friday with widespread accumulating snow expected at
this time.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 933 PM EST Monday...The going forecast remains in good
shape with no significant changes needed at this time. One thing
to note, model guidance continues to indicate highest snowfall
totals along the Saint Lawrence Valley and international border,
while trending towards a further northward advancement of the
warm nose and subsequent mixed precipitation, especially across
eastern Vermont. Although model trends were not solely
sufficient to make changes to the going forecast at this time,
especially since the previous forecast has already trended in
this direction, will keep a close eye on radar as the event
plays out. See previous discussion below.
Previous Discussion...Winter storm is set to impact our area
late tonight into Tuesday, which will create hazardous travel,
especially for the Tuesday morning commute. Fine tuning the
timing some, the heaviest snow is likely between about midnight
tonight and 9 AM Tuesday. Frontogenetic forcing will strengthen
as thickness gradients tighten across our forecast area in
response to advancing low pressure and more efficient cold
advection north from Canada, likely in response to the
ageostrophic circulation of the coupled upper jet structure.
Favorable synoptic and mesoscale forcing will act to produce
heavy snowfall rates for several hours. This will likely produce
most of our snowfall amounts during this event.
For the time frame after 7 AM, model trends have continued their
northward progression of the surface low feature and have continued
to amplify the 850mb pattern. Thus, as the previous forecast
mentioned with the warm layer edging further south, this forecast
package must edge the line of sleet and freezing rain farther north.
Another unfortunate side effect of the overall further amplification
is that dry slotting is more prominent late Tuesday morning into the
afternoon, which results in an unsaturated snow growth layer. Thus,
have added a chance for freezing drizzle to the forecast, as well.
Thereafter, the 850mb low shifts east, and with some cold advection,
we should see better snow growth and a transition back to all snow
later in the afternoon, but activity will be showery in nature.
With that, snowfall amounts of around 4"-7" and a glaze to a few
hundredths of ice are expected in Rutland, Windsor, Addison, and
Orange counties in Vermont. The remainder of the region still looks
to be on track for 8 to 12", but the focus for the highest values
has now shifted to the International Border. Becoming quieter
Tuesday night as snow showers taper to the higher terrain.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 318 PM EST Monday...Quietest period of weather for the week as
surface high pressure over the Great Lakes Wednesday morning moves
east and centers over the North Country Wednesday night. Outside of
some isolated higher elevation snow showers across the northern VT
mountains early Wednesday morning, PoPs are nil with skies trending
to clear/sunny by the afternoon and persisting through the first
half of the night before mid/high clouds begin to stream in from the
southwest ahead of our next system. Temps through the period will
remain well below normal with highs only in the teens to lower 20s,
and with fresh snow and calm winds lows Wednesday night will fall to
the single digits above and below zero with isolated -10F in the
Adirondacks and Northeast Kingdom.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 318 PM EST Monday...Most impactful weather will come Thursday
night through Friday as models continue to converge on the idea that
another potent shortwave ejecting out of the southeast CONUS will
develop into a coastal low and track near or just inside the
benchmark. As is typical with these kinds of storms several days
out, the finer details have yet to become clear with varying
solutions in regard to the speed and track of the surface low.
Following the trends though in comparison to previous runs, the
latest ECMWF and GDPS seem to offer a slightly eastward and colder
solution compared to the GFS, with the GDPS the most progressive
rapidly exiting the system into the Canadian Maritimes by Friday
afternoon, while the ECWMF and GFS are a good 12 hours slower.
Currently will lean towards the middle ground and offer all snow as
the main ptype, but the potential for some mixed precipitation is
certainly there.
Heading into the weekend the parent upper trough to the
aforementioned surface low swings through with continues chances for
snow showers on Saturday, especially across the higher terrain. High
pressure looks to return for Sunday into Monday.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Mostly VFR at this time, except at KMPV
and KRUT where light snow is producing MVFR visibility. Light
snow will continue on and off across souther/central Vermont
during the next hour or so before briefly returning to VFR
conditions. Bulk of precipitation starts after 04Z Tuesday with
heavy snow most likely between 06Z and 12Z. Interval of ice
pellets lifting as far north as KBTV and KMPV around 10Z- 16Z,
and an interval of freezing rain possible at KRUT from about
10Z-14Z. Precipitation becomes showery in nature after 15Z with
pockets of drizzle or freezing drizzle possible at all, but
KMSS. Southeasterly winds around 35 to 45 knots at 2000ft agl
will produce areas of LLWS across KRUT, KMPV, and KSLK with
surface winds favoring the north around 4 to 9 knots, except
southeasterly at KRUT and variable at KMPV.
Outlook...
Tuesday Night: Mainly VFR, with local IFR possible. Chance SHSN.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SN.
Thursday Night: Mainly MVFR and IFR, with areas VFR possible.
Definite SN.
Friday: MVFR and IFR. Likely SN.
Friday Night: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.
Saturday: Mainly VFR, with areas MVFR possible. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 PM EST Tuesday for VTZ001>012-
016>019.
NY...Winter Storm Warning until 7 PM EST Tuesday for NYZ026>031-034-
035-087.
&&
SYNOPSIS...Haynes
NEAR TERM...Hammond/Haynes
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Hammond/HaynesHazardous weather outlook, Feb 15, 3:14 PM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 PM EST Mon Feb 15 2021
NYZ026>031-034-035-087-VTZ001>012-016>019-162015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
314 PM EST Mon Feb 15 2021
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning through 7 PM Tuesday.
Dry weather is expected for Wednesday and Thursday, but the potential
for heavy snow will exist once again Thursday night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Eastern Addison
- When
- February 16, 12:00 AM EST to 8:00 AM EST
- Where
- Eastern Addison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Windsor
- When
- February 16, 12:00 AM EST to 7:00 AM EST
- Where
- Windsor forecast zone
- Reported by
- CoCoRaHS
Snowfall reports of 2 to 4 inches were common along with a light accumulation of sleet and freezing rain. Freezing rain measured up to a tenth of an inch.
Winter Weather, Western Addison
- When
- February 16, 12:00 AM EST to 8:00 AM EST
- Where
- Western Addison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Eastern Rutland
- When
- February 16, 12:00 AM EST to 7:00 AM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall reports of 2 to 4 inches were common along with a light accumulation of sleet and freezing rain. Freezing rain measured up to a tenth of an inch.
Winter Weather, Western Rutland
- When
- February 16, 12:00 AM EST to 7:00 AM EST
- Where
- Western Rutland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall reports of 2 to 4 inches were common along with a light accumulation of sleet and freezing rain. Freezing rain measured up to a tenth of an inch.
Winter Weather, Eastern Chittenden
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Eastern Franklin
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Grand Isle
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Grand Isle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Lamoille
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Lamoille forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Western Chittenden
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Western Chittenden forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Western Franklin
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Orange
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Orange forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Snowfall reports of 2 to 4 inches were common along with a light accumulation of sleet and freezing rain. Ice accumulation up to one tenth of an inch.
Winter Weather, Washington
- When
- February 16, 1:00 AM EST to 8:00 AM EST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Caledonia
- When
- February 16, 2:00 AM EST to 9:00 AM EST
- Where
- Caledonia forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Essex
- When
- February 16, 2:00 AM EST to 9:00 AM EST
- Where
- Essex forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
Winter Weather, Orleans
- When
- February 16, 2:00 AM EST to 9:00 AM EST
- Where
- Orleans forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Snowfall reports of 3 to 5 inches were common along with a light accumulation of sleet and freezing rain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 16 to 18, 20211 death · $17 million · 14 events
- Ice Storm in Texas, February 16 to 17, 20211 death · 17 events
- Avalanche in Colorado, February 16, 20211 death · 1 event
- Winter Storm in Texas, February 16 to 17, 2021$7.6 million · 7 events
- Winter Storm in Arkansas, February 16 to 18, 2021$694,000 · 6 events
- Winter Storm in Arkansas, February 16 to 17, 2021$157,000 · 3 events
- Winter Weather in Missouri, February 16 to 17, 202134 events
- Heavy Snow in Oklahoma, February 16 to 17, 202130 events
- Winter Storm in Texas, February 16 to 18, 202120 events
- Cold in Illinois, February 16, 202119 events
- Winter Storm in Oklahoma, February 16 to 17, 202117 events
- Winter Storm in Louisiana, February 16 to 18, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933026, 933033, 933036, 933038, 933039, 933017, 933021, 933022, 933023, 933024, 933025, 933028, 933029, 933013, 933014, 933015.